All 154 students who reportedly developed adverse reactions after receiving medication at Government Science Secondary School in Batagarawa, Katsina State, have been discharged from hospital following medical treatment.
The development brings relief to families and the school community after the incident on October 26 prompted the evacuation of affected students to medical facilities for urgent attention.
The Katsina State Police Command confirmed that all the students had received treatment and recovered sufficiently to leave the hospital. It also disclosed that no death was recorded during the incident.
According to the command, the affected students were taken to hospitals after reportedly experiencing symptoms following the administration of Praziquantel tablets, a medication used to treat certain parasitic infections, including schistosomiasis, commonly known as bilharzia.
The incident attracted attention because of the number of students affected and the concerns surrounding their health and safety.
Remaining 25 students also discharged
In a statement issued on Wednesday, the Police Public Relations Officer, DSP Abubakar Sadiq Aliyu, confirmed that the students who had remained in hospital for additional medical attention had also been discharged.
The 25 students were reportedly kept under medical care for further treatment and observation after the initial evacuation.
Their discharge means that all 154 students who received medical attention following the incident have now left the hospital.
The police said the students were in good health and had reunited with their families and fellow students.
Although the incident raised concerns among members of the public, the command’s latest update indicated that the immediate medical emergency had been brought under control.
The police did not, however, provide further details about the specific symptoms experienced by the students or the medical findings that informed their discharge.

Praziquantel tablets administered for bilharzia treatment
The News Agency of Nigeria (NAN) reported that the medication was administered to the students as part of treatment for bilharzia.
Praziquantel is a medicine commonly prescribed for infections caused by certain parasitic worms. Bilharzia, also known as schistosomiasis, is a parasitic disease associated with exposure to contaminated freshwater.
Although Praziquantel is widely used in treating the condition, patients may experience side effects after taking the medication. The nature and severity of such reactions can vary.
However, the available information does not establish the precise cause of the symptoms reported by the students in Batagarawa.
It is therefore unclear whether the incident resulted from expected medication side effects, an unusual reaction, an issue involving the administration of the tablets or another factor.
The police statement did not provide details of any medical investigation into the incident or indicate whether health authorities had established the underlying cause.
Further clarification from the relevant health authorities would help explain the circumstances surrounding the students’ reactions and address questions about the administration of the medication.
Police commissioner commends public cooperation
The Katsina State Commissioner of Police, Ali Umar Fage, expressed appreciation to residents and other members of the public for their cooperation and calmness during the incident.
He also urged people to avoid circulating unverified information, rumours or misleading accounts that could create unnecessary fear.
The commissioner stressed the importance of relying on credible information when discussing sensitive incidents, particularly those involving the health and safety of children.
His appeal came amid public interest in the condition of the affected students and the circumstances that led to their hospitalisation.
The police assured residents that the command remained committed to protecting lives and property throughout Katsina State.
The command also encouraged the public to cooperate with the relevant authorities and avoid spreading claims that have not been independently verified.
School health and student safety in focus
The incident has drawn attention to the importance of appropriate medical supervision whenever medicines are administered to large groups of students.
Schools sometimes participate in public health programmes designed to prevent or treat diseases affecting children and young people. Such interventions can help improve community health, particularly in areas where certain infections are prevalent.
However, effective implementation requires proper information for students, appropriate administration of medicines and arrangements for responding quickly when unexpected symptoms occur.
Medical personnel should also be available to assess affected individuals and determine whether additional treatment or observation is necessary.
In situations involving multiple patients, prompt communication between school authorities, healthcare providers and relevant government agencies can help ensure that affected students receive appropriate care.
The Batagarawa incident also demonstrates why timely communication is important when a health emergency occurs in a school environment.
Accurate updates can reassure parents and guardians while helping prevent speculation about the condition of affected children.
For families whose children were involved, confirmation that all 154 students had been discharged and reunited with their families and schoolmates provides reassurance following the incident.
Nevertheless, questions about the exact circumstances surrounding the reported reactions remain unanswered in the available police statement.
The Katsina State Police Command has confirmed the students’ recovery and appealed for calm, while further information from the relevant health authorities would be necessary to establish what caused the incident.
For now, the immediate concern over the hospitalisation of the students has eased, with all 154 reported to have received medical attention and no loss of life recorded.
